Texas, 2023

High Wind in Texas, January 15, 2023

January 15, 2023 · NWS EPZ · 1 event in 1 county or zone

An upper level trough was moving through the Desert Southwest with a 150 knot jet on the back side. As the trough moved through Southern New Mexico, west to southwest winds gusted up to 66 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was moving through the Desert Southwest with a 150 knot jet on the back side. As the trough moved through Southern New Mexico, west to southwest winds gusted up to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 15, 5:08 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jan 15, 5:08 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
508 AM MST Sun Jan 15 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 507 AM MST Sun Jan 15 2023

An approaching upper level storm system will give us some strong
winds today, also we will have some snow chances in area
mountains and rain chances in the lowlands mainly west of the Rio
Grande. For tonight, the winds will slow a little, but we will
still see a chance for mountain snows and lowland rains. The
breezy to windy conditions will continue along with our
precipitation chances for the first part of the week as a series
of upper level storm systems slide across the area. We will dry
out for the middle part of the coming week, but precipitation
chances will return for next Friday and Saturday. High
temperatures today will run a little above average for much of the
area, but then we will see cooler, below average high
temperatures for much of the coming week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 507 AM MST Sun Jan 15 2023

We will see a busy next 24 hours as an upper level trough pushes
into the region and brings with it some very strong winds along
with a chance for mountain snow and lowland rain showers. The
upper level trough will push across the Four Corners region today
and it will combine with a deep lee side surface trough setting up
in southeast Colorado. In addition, model and this mornings
balloon soundings show 60 knot winds coming down to around 700 mb
(though we won't mix quite up that high). All of these ingredients
will give us a very windy day today. A high wind warning (35 to
45 mph) is in effect for much of the area. We will also probably
see some blowing dust in the lowlands along the I-10 corridor. In
addition to the winds, the upper level trough will have enough
moisture to give us a chance for lowland rains and mountains snow
showers. The best chances for accumulating snow will be in area
mountains above 7,000 feet. I went ahead and issued a snow
advisory for 3 to 5 inches of snow for both the Gila/Black Range
and the Sacramento Mountains above 7,500 feet. Needless to say
with the strong winds and snow coming down, we will likely see
some reduced visibilities this evening, but it should not reach
blizzard criteria (35+ mph winds, visibilities 1/4 mile or less
for 3 hours). Traveling tonight will be difficult in the higher
elevations of area mountains. The winds will slow as we move into
the overnight hours, but the chance for snow will continue in the
mountains and the chance for rain showers will spread across all
of the lowlands. Both the high temperatures today and the low
temperatures Monday morning will be a little above average.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 507 AM MST Sun Jan 15 2023

Sunday's upper level storm system is actually the first of a
series of upper level troughs that will keep our weather unsettled
for much of the coming week. On Monday as the first upper level
trough exits the region, and then we will almost immediately
begin to feel the effects of the next upper level trough. So we
will continue to have breezy to windy afternoon conditions with a
chance for lowland rain and mountain snow showers on Monday. The
best chances for precipitation will be west of the Rio Grande. By
Tuesday the next upper level trough will begin to move across the
region, so it looks like another windy day for Tuesday afternoon.
Our precipitation chances will continue, but I'm not expecting a
lot of precipitation; only a few inches of snow in the mountains
and a couple of tenths of an inch of rain in the lowlands. High
temperature on Tuesday, like Monday, will run a few degrees below
average.

We look to dry out on Wednesday and Thursday as a short wave
upper level ridge dashes across the area. Despite the ridge aloft,
our high temperatures will continue to run a few degrees below
average. Then for Friday night and into Saturday yet another upper
level trough will approach the area, bringing another round of
breezy conditions along with a slight chance for precipitation.
The biggest impact from this late week trough will be the much
cooler air it sweeps into the region. High temperatures next
Saturday, right now, look to run 10 to 20 degrees below average.

&&

.AVIATION...
(12Z TAFS)
Issued at 507 AM MST Sat Jan 14 2023

Active weather today as an upper level storm system moves into the
region. We will see strong winds by the this late morning and very
windy conditions through out the afternoon. The winds this
afternoon will be 24030G40+KT. Blowing dust usually isn't a
problem in January, but I would not be surprised if we saw some
patchy areas of blowing dust this afternoon. In addition to the
winds, we will begin to see a chance for precipitation. We will
see some snow in the higher elevations of area mountains today and
tonight and a chance for lowland rains, mainly west of the Rio
Grande. Right now my confidence is not high enough about the rain
in the lowlands, so I did not mention showers in the TAF's, except
at KDMN where the best chances for rain will be. I did lower the
ceiling from high ceilings, BKN250 to mid or even low ceilings,
BKN040-050 by this evening. The ceilings at the TAF sites, look to
stay VFR for most of the time for the next 24 hours. Our strong
winds will slow tonight, but we will continue to see gusty winds
through out the night into Monday morning.

&&

.FIRE WEATHER...
Issued at 507 AM MST Sun Jan 15 2023

We will have a very windy day today as an upper level storm system
approaches the region. We will see a chance for mountain snows
showers and lowland rain showers (mainly west of the Rio Grande).
East of the river, in the lowlands we may approach critical fire
weather conditions for a few hours, especially in Hudspeth County.
After today, we will continue to see breezy to windy conditions
through midweek. But we will also see a chance for precipitation
both of those days, so critical fire weather conditions are not
expected. Min RH's today will range from 30 to 50% west of the Rio
Grande to the low teens to 20% east of the river in the lowlands.
For Monday through Wednesday, min RH's will stay above 30%. The
end of the coming week looks a little drier, but, we will see
another chance for precipitation next Friday night and into
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  66  49  58  46 /  10  20  30  30
Sierra Blanca            63  42  55  40 /   0  10  10  10
Las Cruces               60  42  55  41 /  10  20  30  30
Alamogordo               58  39  54  38 /  30  40  30  30
Cloudcroft               35  26  32  28 /  50  50  40  30
Truth or Consequences    56  38  53  38 /  20  20  20  30
Silver City              45  35  42  37 /  80  80  70  70
Deming                   58  41  53  38 /  30  50  60  50
Lordsburg                55  39  50  39 /  80  80  80  70
West El Paso Metro       64  45  56  44 /  10  20  30  40
Dell City                66  42  58  38 /   0  10  10  10
Fort Hancock             69  43  60  41 /   0  10  10  20
Loma Linda               58  42  50  41 /  10  20  30  30
Fabens                   68  46  58  43 /  10  10  20  20
Santa Teresa             62  42  55  41 /  10  20  30  30
White Sands HQ           60  46  55  45 /  10  30  30  30
Jornada Range            57  42  53  41 /  10  20  30  30
Hatch                    58  40  55  41 /  20  30  30  30
Columbus                 60  44  55  43 /  10  30  50  50
Orogrande                60  43  55  41 /  20  40  30  30
Mayhill                  48  33  45  33 /  40  40  30  30
Mescalero                46  30  42  31 /  40  50  40  30
Timberon                 45  29  41  29 /  40  40  30  30
Winston                  47  33  46  33 /  60  40  40  40
Hillsboro                53  35  52  36 /  40  40  40  40
Spaceport                55  39  55  38 /  10  20  20  30
Lake Roberts             43  29  42  31 /  90  70  80  70
Hurley                   52  37  48  37 /  70  70  70  70
Cliff                    53  31  49  29 /  90  80  80  70
Mule Creek               45  34  42  35 / 100  90  90  80
Faywood                  50  37  48  38 /  60  60  60  50
Animas                   56  40  52  40 /  60  50  80  70
Hachita                  57  40  53  40 /  40  50  70  60
Antelope Wells           57  41  53  40 /  30  40  70  70
Cloverdale               49  39  45  41 /  50  60  80  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM this morning to 8 PM MST this
     evening for TXZ418>421.

     Wind Advisory from 9 AM this morning to 8 PM MST this evening
     for TXZ422-423.

NM...High Wind Warning from 9 AM this morning to 8 PM MST this
     evening for NMZ402-403-405>417.

     Winter Weather Advisory from noon today to 6 AM MST Monday for
     NMZ402-415.

     Wind Advisory from 9 AM this morning to 8 PM MST this evening
     for NMZ404.

&&

SHORT TERM...15-Brice
LONG TERM....15-Brice
AVIATION...37
Hazardous weather outlook, Jan 15, 5:40 AM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
540 AM MST Sun Jan 15 2023

NMZ401>417-TXZ418>424-161245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
540 AM MST Sun Jan 15 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

An upper level storm system will bring unsettled weather to the
region today. We will see strong winds of at least 25 to 35 mph,
stronger in area mountains. Along with the winds, we will see a
chance for lowland rain and mountains snow showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another upper level storm system will bring breezy to windy
conditions through Wednesday. Additional rain in the lowlands and
snow showers in the mountains are expected as this system moves
across the Rockies. Snow totals above 7,500 feet will range from 4
to 8 inches of snow. Settled conditions with cooler temperatures
the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
January 15, 10:00 AM MST to 7:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
AWOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The Biggs Field AWOS recorded a peak gust of 66 mph. South Franklin Peak recorded a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069819.